Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 133, NWS Pueblo, CO

August 1, 2009Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 2009, 6:16 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2009, 6:16 PM MDT (00:16 UTC)
Expired
Aug 1, 2009, 6:45 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3623 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 020016
SVRPUB
COC071-020045-
/O.NEW.KPUB.SV.W.0133.090802T0016Z-090802T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT SAT AUG 1 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 645 PM MDT...

* AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTHWEST OF COKEDALE...OR ABOUT 10 MILES
  SOUTHWEST OF TRINIDAD...AND WAS MOVING TOWARD THE SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
  SOUTHWESTERN LAS ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3712 10481 3720 10460 3699 10446 3699 10447
      3699 10474
TIME...MOT...LOC 0016Z 335DEG 13KT 3707 10466

$$

STARK
2 follow-up statements
000 
WWUS55 KPUB 020030
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
630 PM MDT SAT AUG 1 2009

COC071-020045-
/O.CON.KPUB.SV.W.0133.000000T0000Z-090802T0045Z/
LAS ANIMAS CO-
630 PM MDT SAT AUG 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN LAS ANIMAS COUNTY...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED OVER EXTREME SOUTHWESTERN LAS ANIMAS
COUNTY...OR 12 MILES SOUTHWEST OF TRINIDAD...AND WAS MOVING TOWARD
THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED WILL BE RURAL AREAS OF EXTREME SOUTHWESTERN LAS
ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3707 10479 3714 10456 3699 10446 3699 10474
TIME...MOT...LOC 0030Z 335DEG 13KT 3702 10463

$$

STARK
000 
WWUS55 KPUB 020045
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT SAT AUG 1 2009

COC071-020054-
/O.EXP.KPUB.SV.W.0133.000000T0000Z-090802T0045Z/
LAS ANIMAS CO-
645 PM MDT SAT AUG 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAS ANIMAS COUNTY
EXPIRES AT 645 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE ISSUANCE OF THE WARNING 
HAS MOVED SOUTH INTO NEW MEXICO. THE WARNING WILL BE ALLOWED TO 
EXPIRE AT 645 PM MDT.

LAT...LON 3707 10479 3714 10456 3699 10446 3699 10474 
TIME...MOT...LOC 0044Z 335DEG 13KT 3698 10460

$$
STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:56 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 1, 2:56 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT SAT AUG 1 2009

.SHORT TERM...
(TONIGHT AND SUNDAY)

WITH DRIER AIR OVR THE AREA TODAY...AND A LACK OF AN UPR LEVEL
DISTURBANCE...NOT REALLY EXPECTING MUCH CONVECTION THIS EVENING.  WL
KEEP SOME ISOLD POPS OVR SOME OF THE MTS AND THAT SHOULD BE
RELATIVELY SHORT LIVED IF ANYTHING DEVELOPS.  THE UPR RIDGE WL BE CENTERED
AROUND WEST CENTRAL NM ON SUN.  THE NAM AND THE GFS SHOW A WEAK
SHRTWV TROF IN THE NW FLOW ALOFT OVR MAINLY ERN AREAS ON SUN
AFTERNOON. A LEE TROF WL BE OVR SE CO SUN AND DEW POINTS OVR THE FAR
SE PLAINS IN THE EARLY AFTERNOON ARE EXPECTED TO BE IN THE UPR
50S...BUT BY MID TO AFTERNOON THE LEE TROF IS MOSTLY EXPECTED TO
PUSH EWRD INTO WRN KS EXCEPT MAYBE OVR A PORTION OF BACA
COUNTY...AND THEN DEW POINTS ACRS THE SE PLAINS ARE FORECAST TO BE
IN THE UPPER 30S TO LOWER 40S ALONG THE I-25 CORRIDOR...AND AROUND
50 NR THE KS BORDER. CAPE VALUES OVR THE FAR SE PLAINS IN THE EARLY
AFTERNOON ARE FORECAST TO BE AROUND 1500 J/KG...BUT AS THE LOW
LEVELS DRY OUT...THE CAPE DROPS BY LATE AFTERNOON.  SO WL REMOVE
POPS FROM THE FAR SE PLAINS EXCEPT OVR A PORTION OF BACA COUNTY IN
CASE THE LEE TROF DOES NOT MOVE E OF THE COUNTY. WL ALSO KEEP THE ISOLD
POPS OVR THE MTS AND HIGH VALLEYS. TEMPS ALOFT OVR THE SE PLAINS ARE
EXPECTED TO WARM ABOUT 4-5C ON SUN AND ABOUT 1-2C OVR THE WRN AREAS.
SHOULD SEE MAX TEMPS A FEW TO SEVERAL DEGREES ABOVE NORMAL SUN. /28

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

...RETURN TO SUMMER...

A STRONG RIDGE OVR NM WILL DOMINATE THE WX PICTURE THROUGH NEXT
WEEKEND. THIS WILL MEAN A RETURN TO HOT AND GENERALLY DRY WX BEGINNING
ON MONDAY. WITH H7 TEMPS AROUND 20 DEG C...EXPECT READINGS AROUND
THE CENTURY MARK MON OVR THE LOWER ARK VALLEY...AND COMFORTABLE
70S IN THE MTS. FOR THE MOST PART...DEEP MONSOONAL MOISTURE WILL
BE CUT OFF FROM THE S BY THE RIDGE...SO POPS THIS WEEK WILL BE ON
THE LOW SIDE. WILL SEE SOME RECYCLED MOISTURE MOVE AROUND THE
RIDGE THAT MAY INTERACT WITH WEAK DISTURBANCES RIPPLING THRU THE
NW SIDE OF THE RIDGE IN NW FLOW...AND THIS MAY SET OFF SOME ISOLD
CONVECTION OVR THE ERN PLAINS TUE THRU THU IN THE LATE AFTERNOONS
AND EVES. WILL STICK WITH A TYPICAL DIURNAL PATTERN OF STORMS WITH
LOW POPS FOR THESE TIME PERIODS. THE RIDGE WILL BEGIN TO FLATTEN
OUT BY THE END OF THE WEEK...BUT NO MAJOR SYSTEMS ARE POISED TO
APPEAR FROM THE PACIFIC...SO THE GENERALLY WARM AND DRY PATTERN
SHOULD HOLD FOR A WHILE. ROSE

&&

.AVIATION...
VFR CONDITIONS CAN BE EXPECTED TONIGHT AND SUNDAY.  SUN AFTERNOON THERE
COULD BE SOME SHOWERS OR STORMS IN THE VCNTY OF KALS AND KCOS WHICH
COULD PRODUCE SOME WIND GUSTS UP TO 40 KTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/44
Hazardous weather outlook, Aug 1, 11:25 AM MDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1125 AM MDT SAT AUG 1 2009

COZ058>089-093>099-021730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1125 AM MDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONLY SOME ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
OVER AND NEAR THE MOUNTAINS. THE PRIMARY THREATS FROM ANY STORMS
FORMING WILL BE LIGHTNING AND GUSTY WINDS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED MAINLY AFTERNOON AND EVENING HIGHER TERRAIN THUNDERSTORMS
ARE EXPECTED. THE PRIMARY THREATS WILL BE LIGHTNING...WIND GUSTS
OF 40 TO 50 MPH AND PENNY SIZE HAIL OR SMALLER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

28/28

In the hours before

Special weather statement, Aug 1, 5:26 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT SAT AUG 1 2009

COZ074-088-020000-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
526 PM MDT SAT AUG 1 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...TRINIDAD.

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BONCARBO...OR 14 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BONCARBO.
  SEGUNDO.
  TRINIDAD.
  COKEDALE.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 1, 5:41 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 WSW BONCARBO          37.21N 104.73W
08/01/2009  M0.75 INCH       LAS ANIMAS         CO   PUBLIC

&&

JCERU
Local storm report, Aug 1, 5:58 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 NW BONCARBO           37.23N 104.71W
08/01/2009  M0.88 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

&&

JCERU
Local storm report, Aug 1, 6:10 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
610 PM MDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             1 W BONCARBO            37.22N 104.72W
08/01/2009  M1.00 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            MOSTLY PEA TO NICKEL WITH A COUPLE OF QUARTER SIZED HAIL.

&&

JCERU
Special weather statement, Aug 1, 6:11 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT SAT AUG 1 2009

COZ074-088-020045-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
611 PM MDT SAT AUG 1 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COKEDALE...OR 9 MILES SOUTHWEST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN LAS
ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

STARK

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.